Wisconsin, 2004

Winter Storm in Wisconsin, February 19 to 20, 2004

February 19 to 20, 2004 · NWS GRB · 13 events in 13 counties and zones

Low pressure moved from Colorado, across southern Wisconsin, to lower Michigan. This system left a swath of heavy snow across north-central and northeast Wisconsin.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from Colorado, across southern Wisconsin, to lower Michigan. This system left a swath of heavy snow across north-central and northeast Wisconsin. Highest snowfall totals included 13.0 inches at Marinette (Marinette co.), 12.1 inches at Athelstane (Marinette co.), 11.5 inches at Crivitz-High Falls (Marinette co.), 11 inches at Suring (Oconto co.) and Merrill (Lincoln co.) and 10.0 inches 4miles east of Sister Bay (Door co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 19, 5:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Feb 19, 5:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CST THU FEB 19 2004

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERN IS WINTER STORM
HEADLINES FOR TONIGHT AND FRIDAY.

OVERALL GFS HAS BEEN THE MOST CONSISTENT WITH THE UPCOMING STORM AND IS
FAVORED BY NCEP...SO WILL GENERALLY FOLLOW IT FOR TONIGHT AND FRIDAY.

EXPECT DRY LAYER AROUND 850 MB TO HOLD TOUGH FOR MOST OF THE DAY...BUT
INCREASING ISENT LIFT AND UPPER DIVG WITH COUPLED JET STREAK SHOULD LEAD
TO SATURATION LATE IN THE DAY. NOT REAL THRILLED WITH QPF FCSTS OVER GRB
CWA TODAY...GFS LOOKS OVERDONE OVER THE WHOLE AREA...AND ETA SEEMS TOO
AGGRESSIVE ACROSS THE NORTH. WILL ONLY ADD SMALL CHC POPS FOR THE WHOLE
CWA ATTM.

ISENT LIFT AND JET ENERGY PERSIST OVERNIGHT...FOLLOWED BY DEFORMATION
ZONE (COMMA HEAD) OF UPPER SYSTEM LATE TONIGHT INTO FRIDAY. BEST LIFT
WILL AFFECT THE SE 2/3 OF THE FA. BEST POTENTIAL FOR HEAVY SNOW IS OVER
NE WI...WHERE STRONGEST FRONTOGENETIC FORCING WITH THE COMMA HEAD WILL
PASS THROUGH LATE TONIGHT INTO FRI MORNING. ACCUMULATIONS WILL TAPER OFF
FARTHER NORTHWEST (TOO FAR REMOVED FROM THE BEST LIFT) AND SOUTH (WARMER
AIR WRAPPING INTO THE SYSTEM WILL RESULT IN MIXED PRECIP BEFORE CHANGE
OVER ON FRIDAY). HAVE ISSUED A WINTER STORM WARNING FOR NE WI FOR
TONIGHT INTO FRIDAY...WITH TOTAL ACCUMS UP TO 8 INCHES POSSIBLE. WINTER
WEATHER ADVISORIES HAVE BEEN POSTED FOR THE REST OF THE CWA FOR TONIGHT
ON FRIDAY. NC WI SHOULD SEE 3 TO 6 INCHES OF SNOW. C/EC WI SHOULD HAVE
RAIN AND FREEZING TONIGHT...MIXING WITH THEN CHANGING OVER TO SNOW
DURING THE DAY ON FRIDAY. ACCUMS THERE SHOULD ONLY RANGE FROM 1-4
INCHES.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. THE CWA REMAINS IN CYCLONIC
FLOW BEHIND THE DEPARTING SURFACE LOW ON FRIDAY NIGHT SO CHANCE POPS
LOOK GOOD FOR THAT PERIOD. ENOUGH COLD AIR IS IN PLACE BY EARLY FRIDAY
NIGHT THAT PRECIP TYPE FORECAST IS NO LONGER A PROBLEM. HAVE FLURRIES
DEPARTING THE AREA ON SATURDAY. THEN THINGS LOOK DRY UNTIL LATE SUNDAY
NIGHT AHEAD OF A MID LEVEL SHORT WAVE AND AN INVERTED SURFACE TROUGH
THAT WILL SPREAD PRECIP ACROSS THE AREA LATE SUNDAY NIGHT THROUGH MONDAY
NIGHT. AFTER THAT SYSTEM MOVES THROUGH...SURFACE AND MID LEVEL RIDGES
ENTER THE REGION ALONG WITH DRIER AIR. NEXT CHANCE OF PRECIP LOOKS LIKE
IT WILL BE LATE NEXT WEEK. STAYED RELATIVELY CLOSE TO THE LATEST MOS AND
SURROUNDING AREA MAX/MIN TEMPS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT THROUGH 6 PM FRIDAY
WIZ013-020>022-031-073-074-

WINTER WEATHER ADVISORY TONIGHT THROUGH 6 PM FRIDAY
WIZ005-010>012-018-019-030-035>040-045-048>050-

&&

TSK/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Feb 19, 6:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST THU FEB 19 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CST THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SNOW TO NORTHERN WISCONSIN...AND A MIX OF
RAIN...FREEZING RAIN AND SLEET TO CENTRAL WISCONSIN TONIGHT. TRAVEL
CONDITIONS MAY BECOME HAZARDOUS ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WILL CONTINUE TO AFFECT THE REGION ON FRIDAY...WITH
SNOW ACROSS THE NORTH...AND MIXED PRECIPITATION CHANGING TO SNOW ACROSS
CENTRAL AND EAST CENTRAL WISCONSIN. WINTER STORM WARNINGS HAVE BEEN
POSTED FOR NORTHEAST WISCONSIN TONIGHT AND FRIDAY...WITH TOTAL
ACCUMULATIONS OF 6 TO 8 INCHES EXPECTED. WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED FOR THE REST OF THE FORECAST AREA FOR TONIGHT AND FRIDAY.
OVER NORTH CENTRAL WISCONSIN...MOST PLACES WILL SEE TOTAL ACCUMULATIONS
OF 3 TO 6 INCHES. OVER CENTRAL AND EAST CENTRAL WISCONSIN...MIXED
PRECIPITATION WILL RESULT IN ICE COVERED ROADS TONIGHT. THE MIXED
PRECIPITATION SHOULD CHANGE OVER TO SNOW IN CENTRAL WISCONSIN LATE
TONIGHT INTO FRIDAY MORNING...AND ACROSS EAST CENTRAL WISCONSIN BY
FRIDAY AFTERNOON. ACCUMULATIONS WILL VARY FROM AROUND 4 INCHES IN
CENTRAL WISCONSIN TO AROUND AN INCH IN MANITOWOC. THE SNOW SHOULD TAPER
OFF LATE IN THE DAY...WITH ONLY SCATTERED SNOW SHOWERS PERSISTING INTO
FRIDAY NIGHT.

PERSONS PLANNING TO TRAVEL ACROSS THE FORECAST AREA TONIGHT INTO FRIDAY
SHOULD ANTICIPATE POOR DRIVING CONDITIONS. STAY TUNED TO THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN GREEN BAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE URGED TO CALL IN SNOWFALL MEASUREMENTS TONIGHT AND
FRIDAY. REPORTS OF MIXED OR FREEZING PRECIPITATION ARE ALSO APPRECIATED.

TSK/MG
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Florence forecast zone
Reported by
UTILITY COMPANY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Northern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Langlade forecast zone
Reported by
UNKNOWN
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Northern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Southern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Marathon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Menominee forecast zone
Reported by
UNKNOWN
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Southern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
February 19, 2:00 PM CST to February 20, 4:00 PM CST
Where
Door forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386740, 5386741, 5386742, 5386743, 5386744, 5386745, 5386746, 5386747, 5386748, 5386749, 5386750, 5386751, 5386752.